What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 28, 2:20 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, May 28, 2:20 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
320 PM EDT Thu May 28 2020
.SHORT TERM...(Tonight and Tomorrow)...
Showers and thunderstorms will continue to develop and move north-
northeast across the CWA through early evening. Then, a decrease in
showers and storm coverage is expected as we lose heating. A few
storms will continue to pose a strong/severe threat through early
evening with damaging winds and small hail being the main threats
along with locally heavy downpours. A few isolated showers, and
possibly a thunderstorm, could linger through the overnight hours.
Overnight lows will once again be mild with temps in the low to mid
60s. Patchy fog is expected to develop after midnight.
Overnight into tomorrow morning our cutoff upper low gets absorbed
into the upper trough that is swinging through the Great Lakes
Region. POPs increase again through the day tomorrow with
scattered showers and storms expected as the trough and cold front
swing through the area. More isolated strong, possibly severe,
storms expected early tomorrow afternoon as sounding once again
show moderate CAPE with a weakly sheared environment in place.
However, the best upper level dynamics move off to the northeast
by mid afternoon so our window for any stronger storms is quite
small. Soundings show drier air in place at the surface compared
to today. If we do see any stronger storms, the drier air means we
have a little higher chances to see some damaging wind gusts.
Overall confidence in stronger storms is low due to exiting upper
level support early in the day. Highs tomorrow will be in the
lower 80s.
SR
.LONG TERM...(Friday Night through Thursday Night)...
The extended range fcst period kicks off on Friday night amidst
nearly full latitude longwave troughing across the east/central
CONUS, subtropical ridging over the western Atl, while ridging
amplifies out west. At the surface, a cold front will be sliding
east across the OH/TN Valley region, likely entering East TN and
southwestern VA near/after fcst initialization. Modest warm sector
diurnal heating out ahead of the front could promote sct prefrontal
convection, and/or aid any shower/thunderstorm development along the
front as it moves in early in the evening. As time goes on, heating
will be lost therefore am expecting any storms to become less
intense/organized into Friday night. By daybreak Saturday, the
front looks to have moved into/through the southern Appalachians
with cool/dry high pressure spilling into the area from the
northwest, all beneath nwly flow aloft as deep troughing prevails
across the east CONUS. This pattern will persist into Monday morning
before the trough axis slowly begins shifting eastward, the surface
ridge migrates nearly overhead, and heights begin to rise from the
west as ridging builds over the plains. With that, the remainder of
the weekend and into/through Monday look dry with temperatures near
or slightly below normal levels.
Moving on into the later portion of the fcst period, the surface
ridge will migrate further east over the Carolina coastline by
Tuesday morning allowing for return sly waa across the southeast
CONUS, with a warm front advecting through East TN and southwest
VA/NC through Tuesday. Some convection looks plausible amidst the
increasingly unstable BL, however mainly over the Plateau and Mtns,
at least at this range. Wednesday looks a bit more capped as the
upper ridge prevails, thus favoring lower precip chances into
Thursday when the ridge begins to suppress a bit as another H5
shortwave slides atop the ridge along the surface warm frontal axis
north of the OH Valley. Long range guidance favors some deepening
of this wave/trough by Thursday afternoon, possibly driving
convection across the OH Valley into the TN Valley, however at this
range just favored chance pops for now. Otherwise, temperatures
from Tuesday onward will slowly increase amidst the building ridge
and established sly waa regime.
CDG
&&
.AVIATION...
18Z TAF DISCUSSION.
Scattered showers and thunderstorms will continue to develop and
move across the area through early evening. VFR conditions in
place at all sites but TEMPO MVFR in to account for any passing
shower or thunderstorm over a terminal. Precipitation decreases
overnight and VFR conditions expected at CHA and TYS through the
end of the period. IFR/LIFR fog expected again at TRI during the
early morning hours then a return to VFR.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 64 83 63 81 59 / 30 60 50 10 0
Knoxville McGhee Tyson Airport, TN 64 83 62 80 57 / 30 50 50 20 0
Oak Ridge, TN 63 82 61 80 56 / 30 60 50 10 0
Tri Cities Airport, TN 62 81 60 77 53 / 40 50 50 30 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 28, 2:25 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
325 PM EDT Thu May 28 2020
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
325 PM EDT Thu May 28 2020 /225 PM CDT Thu May 28 2020/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
A few strong to marginally severe storms will be possible this
afternoon. The main threats with these storms will be isolated
damaging wind gusts, small hail, along with locally heavy
downpours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, May 28, 12:27 PM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
127 PM EDT Thu May 28 2020
TNZ086-087-281800-
Northwest Monroe TN-Southeast Monroe TN-
127 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONROE COUNTY UNTIL 200
PM EDT...
At 127 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Town Of Santeetlah, or 14 miles west of Robbinsville,
moving northeast at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Citico and Citico Beach.
LAT...LON 3533 8420 3558 8411 3557 8410 3554 8409
3556 8400 3553 8399 3551 8401 3549 8399
3550 8397 3548 8394 3547 8396 3546 8396
3541 8402 3537 8401 3535 8404 3531 8404
3530 8402 3528 8405
TIME...MOT...LOC 1727Z 203DEG 24KT 3537 8407
CDGSpecial weather statement, May 28, 1:04 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
204 PM EDT Thu May 28 2020
TNZ069-071-073-281830-
Knox TN-NW Blount TN-North Sevier TN-
204 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...NORTHEASTERN
BLOUNT AND NORTHWESTERN SEVIER COUNTIES UNTIL 230 PM EDT...
At 204 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eagleton Village, or 7 miles east of Alcoa, moving north at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Maryville, Alcoa, Rockford, Eagleton Village, McMahan,
Lake Forest, Seymour, Kimberlin Heights and Wildwood.
LAT...LON 3573 8380 3577 8393 3602 8388 3601 8375
3594 8364
TIME...MOT...LOC 1804Z 199DEG 17KT 3581 8384
CDGSpecial weather statement, May 28, 2:03 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
303 PM EDT Thu May 28 2020
TNZ038-039-070-281930-
Jefferson TN-Hamblen TN-Grainger TN-
303 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON...CENTRAL
GRAINGER AND SOUTHWESTERN HAMBLEN COUNTIES UNTIL 330 PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Market, or near Jefferson City, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Morristown, Jefferson City, Dandridge, White Pine, New Market,
Panther Creek State Park, Alpha and Piedmont.
LAT...LON 3615 8322 3612 8322 3613 8324 3611 8324
3595 8351 3604 8363 3629 8343
TIME...MOT...LOC 1902Z 221DEG 16KT 3605 8351
CDGSpecial weather statement, May 28, 2:06 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
306 PM EDT Thu May 28 2020
TNZ070-073-281945-
Jefferson TN-North Sevier TN-
306 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
CENTRAL SEVIER COUNTIES UNTIL 345 PM EDT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sevierville, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Morristown, Sevierville, Dandridge, White Pine, Baneberry, Chestnut
Hill, Bird Crossing, Harrisburg and Fairgarden.
LAT...LON 3578 8348 3589 8359 3614 8330 3614 8329
3611 8325 3609 8324 3608 8325 3605 8324
3604 8326 3600 8326 3601 8328 3591 8329
3589 8332 3587 8331
TIME...MOT...LOC 1905Z 226DEG 17KT 3586 8349
CDGSpecial weather statement, May 28, 2:31 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
331 PM EDT Thu May 28 2020
TNZ016-038>040-042-070-282015-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Grainger TN-Hawkins TN-
331 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...
NORTHEASTERN JEFFERSON...NORTHWESTERN COCKE...WEST CENTRAL GREENE...
EAST CENTRAL GRAINGER AND HAMBLEN COUNTIES UNTIL 415 PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Morristown, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Morristown, Bean Station, White Pine, Baneberry, Russellville,
Mosheim, Bulls Gap, Mooresburg, St. Clair and Lowland.
LAT...LON 3626 8295 3597 8328 3614 8340 3640 8327
3642 8321
TIME...MOT...LOC 1931Z 207DEG 17KT 3616 8326
CDGSpecial weather statement, May 28, 3:12 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
412 PM EDT Thu May 28 2020
TNZ016-042-282045-
Northwest Greene TN-Hawkins TN-
412 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS AND NORTHERN GREENE
COUNTIES UNTIL 445 PM EDT...
At 412 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Russellville to 6 miles
southwest of Rogersville to 12 miles west of Greeneville. Movement
was northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rogersville, Surgoinsville, Church Hill, Mosheim, Bulls Gap,
Baileyton, McCloud, Romeo, St. Clair and Kepler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3656 8278 3632 8267 3616 8305 3623 8310
3625 8308 3631 8315 3635 8316 3633 8318
3637 8322 3653 8309 3656 8301 3656 8299
3655 8298 3655 8296 3654 8295 3659 8284
3659 8281
TIME...MOT...LOC 2012Z 225DEG 23KT 3637 8311 3634 8307 3623 8302
JLB